Like many of my friends, Sarah started out as a patient at Tucson Acupuncture Co-op, where she later volunteered and worked at the front desk. I have known her for about 5 years, and back then, she was a different person -- calm, warm, fun, high-functioning, and working at a brain research lab at the U of A. Sarah has undergraduate degrees in neuroscience, cognitive science, and psychology. She had been diagnosed as a teenager with depression and was prescribed Effexor. In her twenties, after experiencing cyclic depression (a possible side effect of antidepressants), she was re-diagnosed with bipolar disorder type 2 and her medication regimen was changed to Cymbalta, Lithium, and Lamictal. At first, Sarah felt grateful for this re-diagnosis, as she had been struggling to attain a level of cohesiveness in her life she knew she was capable of. But even on these new medications, she felt like there were parts of her that just weren’t developing.
Sarah was recently inspired by the classic children’s book The Secret Garden. She likes to think in plant metaphors and describes her process that way. After graduating from the U of A, and with medical help, she decided to taper off the Lamictal and Lithium. The results of that change, she says, “were like when a bud of a plant is trying to form and it finally does. It gets there.” Because of that change, she wanted to find out who she was without all of the medication. The last medication she needed to wean off of was the Cymbalta. And that’s when things took a turn for the worse.
Cymbalta is an SNRI, a selective serotonin and norepinephrine reuptake inhibitor -- different from an SSRI that only inhibits the reuptake of serotonin, and apparently, MUCH more difficult to get completely off of. Effexor is in the same category as Cymbalta. Of course, these medications don’t come with a warning about how once you start, you might have to go through hell in order to even TRY to stop taking them. There have been no studies of the long-term effects of these drugs and the studies involving their withdrawal effects are limited. What we do know is that these drugs alter brain chemistry and function and may actually damage parts of the brain. Some recent studies are suggesting a link between these medications and Alzheimer’s/dementia.
As she was beginning to experience withdrawals from the medication, Sarah did a lot of reading and learned that others were going through similar experiences. She went through a withdrawal experience that can only be described as excruciating. She says the days were filled with emotional terror, physical and psychological chaos all rolled into one big mess. She had to go on disability from her work, move in with her parents and sell her car because she could no longer drive.
In a book that she was using to learn more about the symptoms of reducing her medications, Sarah learned that these psychiatric drugs can cause traumatic and even chronic brain injury, similar to the effects of a concussion. She read about symptoms that she had been aware of having for years, such as the reduction in her ability to remember vocabulary she had regularly used.
In April 2019, a year after stopping work, Sarah got herself in to see a neurologist in Tucson who has experience with people reducing their medications and healing their brain. For the first time in her psychiatric journey, she was asked about head injuries and realized she had experienced a few, some happening before she was prescribed psychiatric drugs.
Sarah’s brain scans show injury consistent with post-concussive brain changes, but because she didn’t have scans prior to any of the head trauma changes and/or the medications’ metabolic changes we can’t say what caused what.
The anatomy of Sarah’s brain is intact (yay!). But as a result of Sarah’s brain injury, her reticular activating system and thalamus have been significantly impaired, along with other critical areas. The way she describes it is that all of the houses and structures of her brain are there, but there are not enough roads to access them. So, faculties such as daytime alertness, emotional regulation, decision making, and language comprehension have been impaired. She says that since the withdrawals began, her sense of time and ability to make plans for the future have also been impaired.
Sarah has devoted every ounce of her life and being towards healing her brain and her life. Because she wants to be free, she wants to heal, and she wants to know who she is without this brain-altering substance in her body every day.
I have seen Sarah, at the clinic, go through this hell, and I know I can’t even begin to understand how bad it has been for her. What I know is that since starting to wean off of the Cymbalta in August of 2017, she started waking up every single morning with crippling anxiety. She said she couldn’t tell what reality was. Her body and face would twitch and jerk uncontrollably. She eventually broke out with painful cystic acne on her face and neck (pictured below).
Sarah started reducing 90 mg of Cymbalta in August 2017 and is now at 27 mg/day, weaning very slowly, counting out grains of the drug. When she got the MRI DTI recently and saw the evidence of what she has been dealing with, Dr. Carol Henricks prescribed 100 hyperbaric oxygen therapy treatments which are provided daily. So far she has undergone 30 of these treatments and is about to start another round of 10. These treatments cost $125 each.
As the treatments accumulate, Sarah is beginning to notice changes and has more hope than I’ve seen in two years. In the last three weeks, she has stopped waking up with significant anxiety. She has been able to better groom herself and has started being able to do her hair every few days. She is beginning to connect with friends again, and even attended a social function with her mother recently. She wore a dress. Every time she decreases her dosage a little more, she experiences acute depression along with a host of physical withdrawal symptoms. The process of brain healing is not linear, but Sarah has been able to see that each step back is getting better and better, and each step forward even more so.
Sarah is so brave. I don’t know many people who would continue to try to break free when the symptoms of withdrawal are this painful and crippling in so many ways. Sarah is wholeheartedly determined and has come so far. The good news is, the brain has plasticity. The brain is resilient. It can heal and it can be restored. She is doing everything she can to heal her brain, and she needs some financial help at this time. As Linda Bacon said so well recently, “defining resilience as the ability to bounce back from difficulty is insufficient; resilience also requires having resources to support you in bouncing back.” In other words, Sarah can’t do this alone and she doesn’t have to. She has us!
Please consider giving any amount you can -- it all adds up and it all helps.
Thank you so much.
* We do acknowledge that many people’s lives may be improved and even saved by psychiatric medication, and it is not our intention to alienate anyone who chooses to take or remain on these medications, or to suggest that anyone should make the decision to go off of their medications, especially without the informed and careful support of a medical doctor. In fact, part of what may have caused Sarah’s brain injury was the speed at which she first began to reduce the Cymbalta.
- Daniel Woolfolk
- I Coronado-Hansen
- Michael Stockton
#1 fundraising platform
More people start fundraisers on GoFundMe than on any other platform. Learn more
In the rare case something isn’t right, we will work with you to determine if misuse occurred. Learn more
Expert advice, 24/7
Contact us with your questions and we’ll answer, day or night. Learn more